Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 283, NWS Sioux Falls, SD

July 22, 2001Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2001, 1:38 AM CDT for Hanson County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 1:38 AM CDT (06:38 UTC)
Expired
Jul 22, 2001, 2:15 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3348 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KFSD 220638
SVRFSD
SDC061-220715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 215 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF ALEXANDRIA TO 14
  MILES SOUTH OF ALEXANDRIA...OR FROM 4 MILES SOUTH OF MITCHELL TO 20
  MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALEXANDRIA AROUND 150 AM CDT
  EMERY AROUND 155 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH. GO INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4368 9798 4350 9795 4350 9762 4369 9762

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:15 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 9:15 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SAT JUL 21 2001

UPDATED THE CWA ZONE AT 02Z. TOOK THE OPPORTUNITY TO CANCEL PART OF
SEVERE THUNDERSTORM WATCH 610 FOR THE COUNTIES ALONG AND SOUTH OF
INTERSTATE 90...WHILE LEAVING EAST CENTRAL SOUTH DAKOTA COUNTIES
NORTH OF I90 IN THE WATCH AND MOST ALL OF THE SOUTHWEST MINNESOTA
COUNTIES EXCEPT ROCK. DOUBTFUL THAT ANY SEVERE WEATHER IS GOING TO
DEVELOP IN THE SOUTHERN PART OF THE WATCH PRIOR TO 11 PM.  WARM
ADVECTION AND AN INCREASE IN THE LOW LEVEL JET ALONG WITH LEFT OVER
BOUNDARIES COULD STILL LEAD TO THUNDERSTORM DEVELOPMENT IN THE NORTH
PART OF THE CWA. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS
STILL POSSIBLE DURING THE NIGHTTIME HOURS...BUT LOWERED THE POPS A
BIT IN THE FORECAST AREA. CLEANED UP THE WIND FORECAST AND LEFT THE
MIN TEMPERATURES AS ISSUED EARLIER.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min
Jul 21, 11:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix25 min
Jul 22, 1:31 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton29 min
Jul 22, 2:08 AM CDTSevere Thunderstorm WarningFSDYankton37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.